Nevada, 2010

High Wind in Nevada, November 15, 2010

November 15, 2010 · NWS LKN · 1 event in 1 county or zone

Sustained winds of 40 to 45 mph along with wind gusts to 55 mph were observed in West Wendover.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Sustained winds of 40 to 45 mph along with wind gusts to 55 mph were observed in West Wendover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Nov 15, 2:20 AM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Nov 15, 2:20 AM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
220 AM PST MON NOV 15 2010

.SYNOPSIS...A MOIST NORTHWEST FLOW ALOFT WILL BRING CONSIDERABLE
CLOUDINESS AND A FEW SHOWERS TO NORTHEAST NEVADA THROUGH TONIGHT.
A DRIER AND MILDER AIRMASS WILL MOVE INTO THE AREA FROM THE WEST
WEDNESDAY AND THURSDAY. A STRONG STORM SYSTEM WILL SPREAD RAIN AND
SNOW INTO THE GREAT BASIN STARTING FRIDAY AND CONTINUING THROUGH
THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. PERSISTENT LOW OVERCAST
CONTINUES THIS MORNING OVER MUCH OF THE CWA UNDER CONTINUED STRONG
NORTHWEST FLOW ALOFT. BLANKET OF CLOUDS PLUS MIXING BREEZES
HOLDING TEMPS WAY ABOVE NORMAL FOR MID NOVEMBER EARLY THIS
MORNING...WITH KEKO REPORTING 45 DEGREES AT 2 AM. THE RECORD HIGH
MIN TEMP FOR NOVEMBER 15TH IS 40...AND WILL NEED AT LEAST A COUPLE
BREAKS IN THE CLOUDS THIS MORNING TO FALL BELOW THIS NUMBER. AT
ANY RATE...BRISK NORTHWEST FLOW CONTINUES WITH NORTHWEST WINDS
STILL GUSTING WELL OVER 20 MPH AT KTPH. EARLIER LAST
EVENING...WINDS HAD GUSTED TO 40-50KTS AT TIMES NEAR
WENDOVER...AND THE RUBY VALLEY RAWS SITE IS STILL GUSTING NEAR 40
KTS EARLY THIS MORNING. WINDS HAVE FALLEN WELL BELOW ADVISORY
CRITERIA AT WENDOVER...AND IT APPEARS ANY STRONG WINDS WILL BE
LOCALIZED TO THE LEE OF THE RUBIES THROUGH EARLY THIS MORNING.
WILL BE CANCELLING THE WIND ADVISORY EARLY.

FOR TODAY...MOIST NORTHWEST FLOW TO CONTINUE WITH PLENTY OF LOW
CLOUDS ONCE AGAIN. BOTH NAM/GFS BUFFER SOUNDINGS SHOW LOWER LEVELS
NEAR SATURATION FOR MUCH OF THE DAY ACROSS ELKO/WHITE PINE
COUNTIES...MORE BREAKS EXPECTED ELSEWHERE. GIVEN THE UNUSUALLY
MILD START KEPT MAX TEMPS AS INHERITED TODAY IN THE MID/UPPER 40S
FOR THE NORTHEAST CWA...ALTHOUGH REALLY EXPECT TEMPS TO STRUGGLE
AGAIN TODAY WITH THE CLOUD COVER. FOR THE SOUTHERN/WESTERN CWA
EXPECT A MUCH MORE PLEASANT DAY...WITH HIGHS IN THE 50S ACROSS
PORTIONS OF NYE/HUMBOLDT COUNTIES. REGARDING PRECIP TODAY...AGAIN
A REAL DISPARITY IN THE GUIDANCE WITH 00Z NAM MOS OFFERING POPS IN
THE 30-40% RANGE FOR ELKO...AND 00Z GFS MOS COMING IN WITH 0%. NAM
MODEL WAS COOLER/WETTER YESTERDAY AND PROVED TO BE MUCH MORE
CORRECT...SO AGAIN IGNORED THE DRY GFS. 00/06Z NAM AGAIN SUGGEST
LIGHT SHOWERS WILL STICK AROUND THE NORTHEAST HALF OF THE CWA
AGAIN TODAY...AND FOLLOWED THIS WITH ISOLATED POPS IN THE GRIDS
FOR MAINLY ELKO/WHITE PINE COUNITES. MUCH LIKE YESTERDAY...ATMOSPHERE
IS RELATIVELY WARM FOR MID NOVEMBER WITH 1000-500 MB THICKNESSES
ABOVE 550 DM KEEPING SNOW LEVELS RATHER HIGH NEAR 7000 FEET. ANY
SHOWERS IN VALLEY LOCATIONS WILL FALL AS LIGHT RAIN TODAY.

FINAL SHORTWAVE IN THE NORTHWEST FLOW PASSES NORTHEAST OF NEVADA
TUESDAY BUT LITTLE IMPACT EXPECTED...BREEZY WEST WINDS AND TOKEN
POPS ACROSS ELKO COUNTY. MUCH DRIER AIRMASS WILL BEGIN INVADING
ALLOWING CLOUDS TO DECREASE WITH ONLY SOME RESIDUAL LOW LEVEL
MOISTURE REMAINING. NORTHWEST FLOW FINALLY ENDS BY WEDNESDAY...
BACKING TO ZONAL/WESTERLY ALLOWING MAX TEMPS TO REBOUND WELL INTO
THE 50S FOR MOST LOCALES. BT

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. MODELS ARE IN
GOOD AGREEMENT THROUGH FRIDAY. A POTENT UPPER LOW NOW SITUATED
OVER NORTHERN ALASKA WILL BE THE MAIN IMPACT IN THE WEATHER
PATTERN THIS WEEK. THERE ARE STILL SOME RUN-TO-RUN INCONSISTENCIES
IN THE MODELS BUT THE TIMING IS MORE CONSISTENT WITH THIS FEATURE
THIS MORNING.

SHORTWAVE RIDGING WILL MOVE ACROSS THE CWFA THURSDAY AS THE UPPER
LOW MOVES SOUTH ALONG THE PACIFIC COASTLINE. WITH THE SOUTHWESTERLY
FLOW ALOFT OVER THE GREAT BASIN...HIGH TEMPERATURES WILL SPRING
TOWARDS THE 60 DEGREE MARK. WINDS WILL BE INCREASING DURING THE DAY
AND WIND ADVISORY CONDITIONS MAY BE POSSIBLE WITH H7 WINDS PROGGED
AROUND 50KTS.

MODELS ARE CONSISTENT WITH MOVING A FRONT THROUGH ON FRIDAY. REDUCED
POPS THURSDAY NIGHT AND NOW INTRODUCE SHOWERS ON FRIDAY...THINKING
FAR WESTERN HUMBOLDT COUNTY WILL NOT BEGIN RECEIVING PRECIPITATION
UNTIL 12Z FRI. THE INITIAL FRONT WILL LIKELY BRING SOME VERY STRONG WIND
GUSTS...POSSIBLE HIGH WIND CRITERIA...WITH A 120-130KT JET CORE
ALOFT ON FRIDAY. THIS FROPA COULD PUT DOWN A QUICK COUPLE INCHES OF
SNOW FOR ALL AREAS THROUGH FRIDAY EVENING. HOWEVER PINPOINTING
SPECIFICS AT THIS TIME IS DIFFICULT. THE GFS/GEM MODELS SHOW A
SLOWER MOVING FRONT THAN DOES THE ECMWF. THE ECMWF IS SHOWING THREE
DISTINCT FRONTAL PASSAGES ON THE LATEST RUN...FRIDAY SATURDAY AND
MONDAY...EACH ONE PACKING A GOOD PUNCH OF WIND AND SNOW. HAVE
INCREASED POPS EACH PERIOD FRIDAY THROUGH SUNDAY WHICH SHOULD HAVE
RESIDUAL SHOWER ACTIVITY.

&&

.AVIATION...CLOUDS WILL BE PERSISTENT ACROSS EASTERN NEVADA AS HIGH
PRESSURE OFF THE CALIFORNIA COAST CONTINUES TO PRODUCE A NORTHERLY
FLOW ALOFT OVER THE GREAT BASIN. SHOWERS WILL BE DIMINISHING SLOWLY
WEST TO EAST FOR THE NEXT 24 HOURS AND MVFR CIGS/VIS WILL PREVAIL.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/92/92
Hazardous weather outlook, Nov 15, 3:24 AM PST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
324 AM PST MON NOV 15 2010

NVZ013-030>037-151600-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
324 AM PST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG STORM SYSTEM IS EXPECTED TO BRING A PERIOD OF UNSETTLED
WEATHER TO NORTHERN AND CENTRAL NEVADA FRIDAY THROUGH SUNDAY. EXPECT
SOUTHWEST WINDS TO INCREASE THURSDAY AFTERNOON...WITH WINDY
CONDITIONS CONTINUING FRIDAY. RAIN AND SNOW SHOWERS ARE EXPECTED
TO BEGIN FRIDAY...CHANGING TO ALL SNOW SHOWERS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, X E Elko

When
November 15, 7:45 AM PST to 11:00 AM PST
Where
X E Elko forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Sustained winds to 45 mph along with wind gusts to 55 mph were observed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260584.